Georgia, 2003

Hail and Damaging Winds in Georgia, September 27, 2003

September 27, 2003 · NWS FFC · 5 events in 5 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 1:35 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 27, 1:35 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT SAT SEP 27 2003

.OVERVIEW...UPPER PATTERN IS SHIFTING TO A POSITIVE PACIFIC NORTH
AMERICAN TELECONNECTION. OUR PATTERN HAS BEEN DOMINATED BY A MEAN
TROUGH IN THE UPPER MIDWEST/N ROCKIES AND WEAK RIDGE IN SOUTHEAST
SINCE MID AUGUST. THE PATTERN CHANGE WILL FEATURE THE FIRST SURGE OF
AUTUMN CHILL WITH THE CONTINUED BELOW NORMAL RAINFALL PATTERN.
EXPECT TEMPS TO AVERAGE 5 TO 10 DEGREES BELOW NORMAL FOR THE COMING
WEEK

.SHORT TERM...FIRST COLD FRONT WILL MARCH THROUGH THE CWA TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY FRONT...BUT BEST
DYNAMICS TO OUR NORTH AND BEST MOISTURE IS ALSO TO OUR NORTH AND
EAST. THEREFORE...ACTIVITY SHOULD BE ISOLATED AND DIMINISH LATER
THIS EVENING MOST PLACES.

AFTER FRONT PASSES...EXPECT LOTS OF CLEAR SKIES SUNDAY INTO MONDAY.
WITH DAYTIME MIXING AND INCREASE PRESSURE GRADIENT AHEAD OF HIGH
PRESSURE...EXPECT WINDS TO INCREASE INTO 10 TO 20 MPH RANGE SUNDAY
AFTERNOON. WITH NORTHWEST WINDS AND SLIGHT DOWNSLOPING...TEMPS WILL
REALLY NOT DROP OFF UNTIL SUNDAY NIGHT AND MONDAY. FIRST BLAST OF
COOLER AIR WILL MOVE THRU BY MONDAY WITH TEMPS ABOUT 7 TO 10 DEGREES
BELOW NORMAL. GFS/ETA/NGM/UKMET ALL SIMILAR WITH THIS...AND HAVE
HIGH CONFIDENCE IN WEATHER NEXT 2 TO 3 DAYS AS ENSEMBLE SPREAD IS
SMALL. WE SHOULD SEE A SMALL AMOUNT OF WARMING TUESDAY AHEAD OF
SECOND COLD FRONT WHICH WILL ALLOW TEMPS TO WARM A FEW DEGREES BASED
ON 1000/500 THICKNESSES.

AS FOR TEMPS...PREFER GFS AND GFS MOS. LOOKS LIKE CHANGES IN EDAS
ARE ADVERSELY EFFECTING ETA MODEL TEMPS/DEWPOINTS. DO NOT LIKE IDEA
OF ETA SURFACE TEMPS OF LOWS IN THE 30S BY TUE MORNING INTO ATL/AHN
AND HIGH MONDAY/TUE ONLY IN MID 60S IN ATL/AHN. 1000/500 THICKNESSES
DO NOT SUPPORT THIS. THEREFORE...HAVE THROWN OUT ETA AND ETA MOS AS
TOO COLD. GFS/GFS MOS MUCH CLOSER TO THICKNESS TECHNIQUE AND WILL
USE.

.EXTENDED...
ENSEMBLE SPREAD REMAINS RATHER SMALL WITH WESTERN CANADIAN
RIDGE...EASTERN U.S. TROUGH...AND MIDDLE ATLANTIC RIDGE. THIS WILL
DUMP COOLEST AIR OF THE SEASON INTO THE SE BY THE SECOND HALF OF THE
WEEK...BUT LOOKS TO STAY ABOVE RECORD LOWS FOR NOW. PE VALUES
SUPPORTS DRY FORECAST AFTER TONIGHT FOR CWA. PREFER
ECMWF/UKMET/CANADIAN MODELS WITH SYSTEM NEXT SATURDAY. GFS LOOKS A
BIT FAST WITH SOUTHWEST SYSTEM...SO NO POPS ON DAY 7.

.PRELIMINARY POINT TEMPS/POPS...

KATL 60 77 48 70 / 20 00 00 00
KAHN 60 79 48 71 / 20 00 00 00
KGVL 58 75 47 70 / 20 00 00 00
KRMG 57 76 45 70 / 20 00 00 00
KCSG 64 82 53 74 / 20 10 00 00
KMCN 63 82 49 74 / 20 10 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 NOEL/MOLLER
Hazardous weather outlook, Sep 27, 3:45 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT SAT SEP 27 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280200-

445 PM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE STORMS POSSIBLE EXTREME NORTH THROUGH THIS
EVENING...

.SYNOPSIS...
A COLD FRONT OVER MIDDLE TENNESSEE WILL BE PUSHING INTO GEORGIA
EARLY TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT INCREASING
INSTABILITY AND MOISTURE.

.PRIMARY HAZARD...
ISOLATED THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT
BEING DAMAGING WINDS. SMALL HAIL AND HEAVY RAIN WILL ALSO BE POSSIBLE
WITH SOME OF THE STORMS.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
PORTIONS OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING
...AS DAYTIME HEATING COMBINE WITH INCREASING MOISTURE AHEAD OF A
COLD FRONT. DEWPOINTS WILL REMAIN IN THE 60S. CAPES ARE EXPECTED TO
INCREASE INTO THE 1000 TO 2000 RANGE WITH LIFTED INDICES OF MINUS 1
TO MINUS 3. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A
LINE FROM ROME TO DAHLONEGA.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED. HOWEVER SPOTTER GROUPS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS.

.DAY TWO
THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Sep 27, 1:36 PM EST, 2 hours 22 minutes before
GAZ001>004-011-271930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 PM EDT SAT SEP 27 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN CHATTOOGA...DADE...
WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 330 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM AROUND LAKEVIEW TO NORTHWEST OF
MENLO...MOVING SOUTHEAST AT 20 MPH.

EXPECT BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS...UP TO
45 MPH...WITH THESE STORMS AS THE LINE MOVES TO NEAR DALTON TO
SUMMERVILLE  BY 330 PM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Sep 27, 2:21 PM EST, 1 hour 37 minutes before
GAZ002>006-011-012-272015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT SAT SEP 27 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...INTENSE LIGHTNING AND
GUSTY WINDS IN CHATTOOGA...GORDON...FANNIN...WALKER...WHITFIELD...
CATOOSA AND MURRAY COUNTIES UNTIL 415 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND COHUTTA TO LAFAYETTE AND SUMMERVILLE...
THE LINE OF STORMS WERE MOVING EAST AT 20 MPH.

EXPECT BRIEF PERIODS OF VERY HEAVY RAIN...FREQUENT LIGHTNING...
WINDS GUSTING UP TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. THESE
STORMS WILL REACH TO NEAR MCCAYSVILLE...CHATSWORTH AND CALHOUN BY
415 PM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Sep 27, 3:10 PM EST, 48 minutes before
GAZ004>009-012-013-019>021-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT SAT SEP 27 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...INTENSE LIGHTNING AND
GUSTY WINDS IN CHEROKEE...BARTOW...PICKENS...FLOYD...GORDON...
GILMER...UNION...TOWNS...FANNIN...WHITFIELD AND MURRAY COUNTIES
UNTIL 515 PM EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM MCCAYSVILLE TO ELLIJAY...CALHOUN AND ROME...
MOVING EAST AT 25 MPH.

EXPECT VERY HEAVY RAIN...FREQUENT LIGHTNING... WINDS GUSTING UP TO
40 MPH...AND POSSIBLY SOME SMALL HAIL. THESE STORMS WILL REACH TO
NEAR HIAWASSEE...JASPER AND CARTERSVILLE BY 515 PM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 103 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Bartow

When
September 27, 3:58 PM EST to 4:00 PM EST
Where
Bartow County, 1 mi E of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -84.933

The Bartow county 911 center reported that a couple of trees had been blown down, one on Georgia Highway 293 just east of Kingston and the other on Macedonia Road between Kingston and Taylorsville.

Hail, White

When
September 27, 4:45 PM EST
Where
White County, Helen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.700, -83.717

The public reported nickel-sized hail.

Thunderstorm Wind, Coweta

When
September 27, 6:40 PM EST
Where
Coweta County, 3 mi E of Thomas Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -84.633

The Coweta county 911 center reported that a couple of trees and a power line were down at Fisher Road and Wynn's Pond Road near the Fayette county border. An off-duty National Weather Service employee reported that a couple of large tree limbs were down on Lower Fayetteville Road south of Sharpsburg.

Hail, Cherokee

When
September 27, 6:40 PM EST
Where
Cherokee County, Free Home
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -84.267

The public reported penny-sized hail.

Thunderstorm Wind, Madison

When
September 27, 6:45 PM EST
Where
Madison County, 3 mi W of Ila
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
34.167, -83.333

The National Weather Service cooperative observer for Madison county reported that straight line thunderstorm wind gusts caused extensive damage to trees in the area. Hundreds of trees were either uprooted or broken off, with extensive debris in the streets in and around Ila. Several small structures in the area also sustained wind damage, mainly in the form of damage to roofs. Pea-sized hail was also reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337217, 5337219, 5337218, 5371495, 5371496.